New York, 2018

Winter Storm in New York, March 9 to 10, 2018

March 9 to 10, 2018 · NWS BUF · 3 events in 3 counties and zones

A Noreaster tracked up the New England coast from March 7-9, 2018, bringing a long period of moderate snow across the eastern portions of the area. Upslope flow behind the system that enhanced amounts in the Chautauqua Ridge and Boston Hills toward the end of the period.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A Noreaster tracked up the New England coast from March 7-9, 2018, bringing a long period of moderate snow across the eastern portions of the area. Upslope flow behind the system that enhanced amounts in the Chautauqua Ridge and Boston Hills toward the end of the period. Localized warning accumulations were realized in portion of the Lake Erie snow belts, including in Cattaraugus County -- Perrysburg 12, in Erie County -- Springville 16, and in Chautauqua County -- Clymer 14.7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 9, 6:34 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 9, 6:34 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
634 AM EST Fri Mar 9 2018

.SYNOPSIS...
A broad upper-level low will pivot across the region through
Saturday, bringing periods of snow. This prolonged period of off and
on snow will eventually amount to some decent accumulations mainly
across the higher terrain east of Lake Erie and Lake Ontario, with
minor accumulations across lower elevations. Temperatures will
average a few degrees below normal through the weekend. High
pressure will finally build in on Sunday bringing a break from the
snow.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weakening coastal low will track from northern Maine into
southern Quebec as it circles around an upper level low across
New England. As this happens the pressure gradient will tighten
across our region with increasing moisture from the decaying
coastal low. In general, this will support widespread light snow
across the region with some mesoscale effects supporting
localized moderate snows.

The most significant mesoscale feature will be upsloping with a
moderate WNW flow resulting in more snow across higher terrain east
of the lakes. This includes the Tug Hill Plateau, Chautauqua Ridge,
and Boston Hills. In addition to this, there will be some lake
enhancement. Although 850mb temperatures will be around -10C which
is very marginal for any lake response, the deep moisture associated
with the upper low has offset this during this event. Also, several
mesoscale models develop a convergence band tracing back to
Georgian Bay along the south shores of Lake Ontario this
afternoon and evening which may focus snows across Wayne and
Northern Cayuga county. Some guidance also develops convergence
across Genesee county this afternoon which may locally enhance
snow.

A Winter Weather Advisory remains in effect for areas east and
southeast of the lakes. In generally expect 1 to 3 inches
across the lake plains from Buffalo to Rochester and across most
of the Genesee Valley. There will be a bit more where
advisories are in place, with generally 2 to 5 inches
east/southeast of the lakes today. Snow amount will depend
heavily on elevation, upsloping, and localized banding.

Otherwise, temperatures will be below normal with highs ranging from
the upper 20s to mid 30s. Across the North Country, very steep lapse
rates will be in place under the upper-level trough, and when
combined with daytime heating should allow for the development of
convective snow showers with daytime mixing. These brief snow
squalls may bring very heavy snow and brief near whiteout
conditions, mainly for areas east of Lake Ontario where lapse rates
are steepest.

Drier air will gradually build into the region tonight, resulting
diminishing snowfall. First expect snow to taper off across the lake
plains, but snow will linger in upslope regions for most of the
night. This should bring another 2-4 inches in areas where
advisories in place, resulting in some fairly impressive two-day
storm totals for some locations. Temperatures will fall into the 20s
tonight. If there are any areas of slush or puddles tonight, the
colder temperatures may result in some icy spots along untreated
roads or sidewalks.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday the upper level low that has brought us snow showers the
past several days will be over western Atlantic Canada, with one
last lobe of vorticity and low level moisture field crossing the
Eastern Great Lakes region Saturday. Scattered snow showers are
expected through the day, with more defined bands of snow south and
southeast of the lakes where -10 to -12C 850 hPa temperatures and
lake induced equilibrium levels of 7-8K feet will bring some lake
enhanced and lake effect snow showers.

Snow activity will likely be greatest through the morning hours,
then during the afternoon drier air will filter in through the mid
levels, diminishing the snow showers...with activity fading over the
hills of SW NYS and the Tug Hill Plateau region Saturday night.

Overall snow totals will be minor, with perhaps an additional inch
or so SE of Lake Ontario and on the Tug Hill. Elsewhere a dusting to
coating of fresh snow is expected.

Sunday surface high pressure will squeeze southward from Canada,
over our region...with the surface high between a storm system
tracking across Tennessee...and our recently departed storm. A few
upslope flurries are possible over the western foot hills of the
Adirondacks, otherwise we should see clearing skies from west to
east through the day. It will remain dry Sunday night with a weak
surface ridge crossing the region, though high clouds will likely
increase across the region from a storm system intensifying near the
Southeast coastline.

Temperatures will continue to run 3-5 degrees below normal, with
highs in the 30s, and overnight lows in the 20s (interior region
teens).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The storm system developing near the Southeast coastline Sunday
night will track along the mid-Atlantic and New England coastline
Monday and Monday night. Again the bulk of the snow from this system
will likely remain to our east, while general surface troughing will
maintain scattered snow showers across WNY and NCNY through mid-
week. On Thursday an expansive surface high pressure, and upper
level ridge will push eastward from the Plains, with the
beginning of a drier period.

Temperature pattern will remain consistent...with temperatures
generally in the 30s by day, and overnight lows in the 20s, with a
few nights dropping down into the teens across interior
traditionally colder spots. The warmest period may be Thursday as
the upper level ridge slides towards our region, and additional
amounts of sunshine bring temperatures around 40F.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Moisture wrapping around low pressure across New England is
resulting in widespread snow across the region. Snow will be
light in general, lowering visibility to 1-3SM for most of the
day today. The most persistent snows will be at ART/JHW/ROC
where some accumulation and prolonged periods of IFR conditions
are expected. At BUF/IAG expect snow to be on the light side
with only minor accumulations.

Gradually drier air will build in this evening with snowfall rates
diminishing slightly. This will result in a mix of MVFR/IFR
conditions tonight with an overall gradual improving trend toward
daybreak Saturday.

Outlook...

Saturday...A chance of snow showers and local IFR.
Sunday...VFR.
Monday thru Wednesday...VFR/MVFR with chance of snow showers.

&&

.MARINE...
Northwest winds will increase today, supporting small craft
headlines on all of the open waters. Winds will gradually diminish
on Saturday and Saturday night as low pressure moves from New England
into the Canadian maritimes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 5 AM EST Saturday for NYZ004>008-
     012-019-020-085.
MARINE...Small Craft Advisory until 1 AM EST Saturday for LEZ040-041.
         Small Craft Advisory until 10 PM EST this evening for
         LEZ020.
         Small Craft Advisory until 1 AM EST Sunday for
         LOZ043>045.
         Small Craft Advisory until 7 PM EST Saturday for LOZ042.

&&

SYNOPSIS...Apffel/Church
NEAR TERM...Apffel
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Apffel
MARINE...Apffel
Hazardous weather outlook, Mar 9, 9:20 AM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
920 AM EST Fri Mar 9 2018

NYZ004>008-101430-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
920 AM EST Fri Mar 9 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010-011-013-014-021-101430-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Ontario-
Allegany-
920 AM EST Fri Mar 9 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-101430-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
920 AM EST Fri Mar 9 2018

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-101430-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
920 AM EST Fri Mar 9 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Mar 9, 7:30 AM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
730 AM EST FRI MAR 9 2018

NYZ001>003-011-091330-
Orleans-Genesee-Monroe-Niagara-
730 AM EST FRI MAR 9 2018

...AN AREA OF MODERATE SNOW WILL AFFECT NIAGARA...ORLEANS...MONROE
AND NORTHERN GENESEE COUNTIES...

At 727 AM EST, an area of moderate snow was located along a line
extending from near Lockport to Brockport to Rochester.

Visibilities will drop a half mile in this area of moderate snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

Locations impacted include...
Rochester, Greece, Irondequoit, North Tonawanda, Chili, Lockport,
Batavia, Brockport, East Rochester and Medina.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 48A and 46.

LAT...LON 4331 7905 4334 7766 4328 7754 4332 7737
      4304 7740 4303 7749 4294 7748 4294 7776
      4295 7773 4299 7773 4300 7846 4308 7846
      4310 7851 4307 7859 4310 7864 4309 7873
      4305 7881 4306 7889
TIME...MOT...LOC 1227Z 340DEG 17KT 4311 7893 4313 7740

Church
Local storm report, Mar 9, 8:39 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
839 AM EST FRI MAR 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             8 N REDFIELD            43.64N  75.88W
03/09/2018  M3.6 INCH        OSWEGO             NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             BENNETTS BRIDGE         43.52N  75.95W
03/09/2018  M3.5 INCH        OSWEGO             NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 E OSCEOLA             43.50N  75.70W
03/09/2018  M4.5 INCH        LEWIS              NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             4 ENE JAMESTOWN         42.11N  79.16W
03/09/2018  M4.0 INCH        CHAUTAUQUA         NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             LITTLE VALLEY           42.25N  78.81W
03/09/2018  M4.0 INCH        CATTARAUGUS        NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0730 AM     SNOW             1 W COLDEN              42.65N  78.71W
03/09/2018  M3.6 INCH        ERIE               NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0740 AM     SNOW             1 NNE FRANKLINVILLE     42.34N  78.45W
03/09/2018  M4.8 INCH        CATTARAUGUS        NY   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             2 SE GLENWOOD           42.60N  78.64W
03/09/2018  M4.0 INCH        ERIE               NY   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1800745
EVENT NUMBER BUF1800746
EVENT NUMBER BUF1800747
EVENT NUMBER BUF1800748
EVENT NUMBER BUF1800749
EVENT NUMBER BUF1800750
EVENT NUMBER BUF1800751
EVENT NUMBER BUF1800752

DPK
Local storm report, Mar 9, 9:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
933 AM EST FRI MAR 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             1 ENE RANDOLPH          42.17N  78.96W
03/09/2018  M6.0 INCH        CATTARAUGUS        NY   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             RUSHFORD                42.43N  78.19W
03/09/2018  M3.9 INCH        ALLEGANY           NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0800 AM     SNOW             CATTARAUGUS             42.32N  78.87W
03/09/2018  M4.4 INCH        CATTARAUGUS        NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1800753
EVENT NUMBER BUF1800754
EVENT NUMBER BUF1800755

DPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Cattaraugus

When
March 9, 10:00 AM EST to March 10, 10:00 AM EST
Where
Cattaraugus forecast zone
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
March 9, 10:00 AM EST to March 10, 10:00 AM EST
Where
Southern Erie forecast zone
Reported by
COOP Observer
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Chautauqua

When
March 9, 10:00 AM EST to March 10, 6:00 AM EST
Where
Chautauqua forecast zone
Reported by
Mesonet
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747475, 747511, 747512.